Thunderstorm Wind, Barren
- When
- May 19, 1:45 PM EST
- Where
- Barren County, Cave City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -84.150
Thunderstorms ahead of an advancing cold front caused wind damage over much of Central Kentucky, mostly in the form of downed trees and power lines. There were also widespread reports of large hail, and a few more reports of non-severe hail in other locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Thunderstorms ahead of an advancing cold front caused wind damage over much of Central Kentucky, mostly in the form of downed trees and power lines. There were also widespread reports of large hail, and a few more reports of non-severe hail in other locations. Flooding of low-lying areas, and streams flowing out of banks, also resulted from the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 10:15 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1115 AM EDT THU MAY 19 2005 .SHORT TERM UPDATE FOR THIS AFTERNOON AND TONIGHT... SFC WARM FRONT APPEARS TO BE LOCATED BTWN LEX AND CVG THIS MRNG AND WILL CONT TO ADVANCE SLOWLY NEWD THIS AFTN. WITHIN WARM SECTOR... DEWPTS ARE IN LOW-MID 60S WITH 15Z SFC BASED LI VALUES -2 TO -5 OVER CNTRL/WRN KY. FORCING AHEAD OF UPR TROF CONTS TO PRODUCE CNVCTN OVER E-CNTRL IL AND CNTRL IN WITH NEW CELL DVLPMT THIS MRNG OVER E-CNTRL IN TO NEAR AND NE OF SDF. GREATEST INSTBLTY THIS AFTN AND POSSIBLE SMALL-SCALE BNDRIES (ALREADY BECOMING EVIDENT IN VIS IMAGERY) WITHIN WARM SECTOR SUGGEST THAT SHWRS/TSTMS WILL BECOME MORE NUMEROUS THIS AFTN OVER CNTRL KY. GIVEN UPSTREAM PW VALUES OF 1.25 TO 1.5 INCHES AND K VALUES ABOVE 30...BRIEF VERY HEAVY RAINFALL IS LIKELY WITH THESE STORMS. ISOLD PULSE SVR POSSIBLE AS WELL. FOR TNGT...AS UPR LOW TRANSLATES SEWD...ANOTHER ROUND OF CNVCTN SHOULD FORM TO OUR NW GIVEN STEEP LOW-TO-MID-LVL LAPSE RATES AND MESOSCALE/SYNOPTIC FORCING. THESE STORMS SHOULD ORGANIZE INTO LINE SEGMENTS AND SWEEP SEWD ACRS MUCH OF AREA...ESPCLY WRN HALF OF FCST AREA. HAIL...GUSTY WINDS...AND DECENT AMT OF LGTNG (GIVEN COLD TEMPS ALOFT) ARE POSSIBLE. THERE COULD WELL BE A BREAK IN TSTM ACTIVITY THIS EVNG BTWN ACTIVITY THIS AFTN AND LATER TNGT. && .LMK WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .KY...NONE. && FUNK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT THU MAY 19 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-200830- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM... BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA... DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN... GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN... JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON... LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE... NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE... SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY... TOMPKINSVILLE...VERSAILLES...WINCHESTER 1130 AM EDT (1030 AM CDT) THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS CONTINUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. DEEP SOUTHWESTERLY FLOW AT MID LEVELS WILL BE FAVORABLE FOR ISOLATED OCCURRENCES OF DAMAGING WINDS AND SOME SEVERE HAIL. OVERNIGHT TONIGHT...AN UPPER LEVEL LOW...WITH COOL MID LEVEL TEMPERATURES...WILL MOVE SOUTHEASTWARD ACROSS THE OHIO RIVER. ANOTHER ROUND OF CONVECTION IS EXPECTED TONIGHT WITH MARGINALLY SEVERE HAIL AND FREQUENT LIGHTNING POSSIBLE. THERE COULD WELL BE A BREAK IN THUNDERSTORM ACTIVITY THIS EVENING BETWEEN CONVECTION THIS AFTERNOON AND LATER TNGT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY AS WELL AS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JSD
KYZ041>043-048-049-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 145 PM EDT THU MAY 19 2005 A STRONG THUNDERSTORM IS CURRENTLY MOVING EAST NORTHEAST AT 40 MPH ACROSS FAYETTE COUNTY AND THE LEXINGTON METRO AREA. THIS STORM WILL BRING FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS TO THE EASTERN PORTIONS OF FAYETTE COUNTY...EVENTUALLY MOVING ALONG THE BOURBON AND CLARK COUNTY LINE. RADAR SHOWS RAINFALL RATES OF UP TO AN INCH PER HOUR WITH THE STORM IN FAYETTE COUNTY. ANOTHER STRONG STORM IS DEVELOPING IN NICHOLAS AND HARRISON COUNTIES AND IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM WILL MOVE EAST OF THE AREA WITHIN THE NEXT 45 MINUTES. SCHOTT
The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
16 thunderstorm wind, 13 hail, 10 flash flood, 2 lightning. Local standard time, as filed.
A portion of the roof of a hardware store collapsed.
A lightning strike caused a house fire on Pepperdine Court.
Several roads in the county were closed due to streams and creeks flowing out of their banks. Some vehicles were trapped by high water, but no injuries were reported.
A lightning strike caused a house fire on Waters Edge Drive.
Four to five feet of water covered Moody Lane in La Grange. Numerous roads were closed in Peewee Valley and other locations around the county.
Dover Road and Clora Jackson Road in Shelbyville were closed due to high water. Numerous other roads around the county were closed. Some vehicles were trapped by high water, but no injuries were reported.
High water was covering roadways in Louisville in the vicinity of Veteran's Hospital. La Grange Road and Park Road in the Anchorage area were covered by high water. Numerous other roads and intersections throughout the county were closed by high water.
Numerous roads were blocked or closed by high water. Vehicles were trapped by flood waters, but no injuries were reported.
Elk Creek was running out of its banks and blocking a road. A bridge was washed out in the Plum Ridge area.
Numerous roads were blocked or closed due to high water.
Up to three feet of water covered parts of Interstate 64.
There was unspecified structural damage to a mobile home.
The roof was blown off a home.
Roadways were flooded in the Munfordville and Horse Cave areas. Two to four feet of water covered a four mile stretch of Highway 218 near Horse Cave.
A number of roadways in the city were covered by water. The depth of water reached up to two feet in spots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446800, 5446801, 5446802, 5446803, 5446804, 5446805, 5446806, 5446807, 5446808, 5446809, 5446810, 5446811, 5446812, 5446894, 5446813, 5446814, 5446895, 5447107, 5446896, 5447108, 5447109, 5447110, 5447111, 5447112, 5447113, 5447114, 5447115, 5447116, 5447117, 5446882, 5446883, 5446884, 5446885, 5446886, 5446887, 5446888, 5446889, 5446890, 5446891, 5446892, and more.